Aa
Aa
A
A
A
Close
Avatar universal

just started w/d from prolonged high dose opiates

Hi,

New to the community, but I was looking for some support and I suspect i may have come to the right place...

I have been using opiates to treat bad sciatica for about 5 years.  It started with Norco, and under the care of my doc has come to 50mcg fentanyl patch every 48 hours and up to 4 15mg oxycodone/day.  I had surgery about 4months back and after going thru several stages of recovery, all my surgery pain is gone and I was left with only my original pain, completely unresolved.

After last week, the pain was still extreme and I was on more drugs than ever, I asked the doc to help me titrate off.  We came up with a good plan and I am 2 days into a 50% fentanyl reduction and hope to be off everything in about 30 days.

I have begun to experience the usual symptoms I've been reading about on here (i.e. anxiety, restless leg [among other parts of my body], and the lack of control of my body temp,) but I jusat had the most frightening experience of my life and was looking to see if this is common.  I was trying to get to sleep, tossing and turning, when I suddenly realized I was dreaming (maybe?) and I couldn't move.  I was trying to shake to gain momentum but I was paralyzed.  The thing is I'd swear I was awake.  I tried to ask my g/f for help, but I couldn't speak.  This progressed for about 5 minutes of total terror when I finally swung my entire body up and out of the locked position and was sitting up in bed.

I still dont know if I was asleep or not, but im terrified to go back to bed?

Is this a known symptom?  Can anyone relate?  Explainations and/or suggestions would be greatly appreciated.

thanks.

-cj  
9 Responses
604266 tn?1236358985
what your describing sounds like sleep paralysis. It's a pretty common occurance bit doesn't have alot of research attached to it.
It can be extreamly frightning. I used to get it alot and now only once in a while.

I'd guess that since your body is going through some stress right now and your probably exhausted wmotionally from having to deal with the restless legs and other symptoms that it somehow caused a sleep para;ysis episode. But that's only a guess because they really don't know why it happens to people.

Don't be afraid to go back to sleep. The sleep paralysis can't hurt you and you'll snap out of it.
If it happens again try to focus on your hands. I heard that on the radio the other day but have yet to try it myself. I usually say something over and over again like a little rhym to get my mind to focus on something else.

But please don't be afraid. It's a common occurance. Even a few times a night. I think one night it happened to me 3 seperate times.

But you can always mention it to your doc and if it keeps happening over and over again then I would justask my doc about it just to know what he thinks might be causing the problem.

Maybe others will have some other ideas for you. This is just what it sounds like to me. Try to google it and see what you can find when you have time.

Good luck on your taper. It sounds like all your symptoms are tolerable at the moment. I hope they continue to be tolerable for you.
Your pain will likely improve after you get all the narcotic pain killers out of your system.

I wish you the best!

Amph
Avatar universal
what you experienced is common for some people going throughw/d and yes you were awake that is the really scary part but like amph said the best thing to do is to try to focus on something else, try remembering the words to a song or saying the alphabet backwards,that is what my doc told me to do and it will go away with time, some people have it more than others but you will be fine,good luck to you and my prayers are with y
you.           SNOW


P.S. try valerian to help you relax before bed
Avatar universal
Hi cj, I am new to the forum as well....welcome. Just wanted to post to you in hopes that it will help lessen your fear of going back to sleep. This is a very common thing and there are many theories as to what exactly it is. It has happened to me many times and the first time it happened, it scared the heck out of me! Also, wanted to point out that it happened long before I had started on opiates, so I cant contribute it to the drugs. In mho it won't hurt you, and never lasts very long, it always passes. My episodes have been years apart....not frequent. I don't want to give my opinion on what it is as it is just my opinion and I could be wrong. Do some research on it and then make up your own mind.....researching will hopefully help get your mind off your withdrawl symptons as well. The best of luck to you with your weaning off the pills.
Hugs
Jo
Avatar universal
Hi all

Just wanted to say thanks for all the responses.  I've done some research on the sleep paralysis and there is no doubt that is what happened to me Thursday night.  Scary as it was, I was relived to learn it is not particularly dangerous or uncommon.

Having never experienced it before, I have to attribute it to the w/d or the stress related process.  I wanted to report that although I was a little hesitant to go to sleep last night, I slept like a baby...meaning I was up every half hour crying....j/k. I had a great night sleep with no recurrence.

Thanks again.

-j
214607 tn?1287677559
I myself was also addicted to severely high amounts of oxy contin...but I never went through something like what you just described. I do remember during the first 2 weeks, when insomnia was at its best, I would think I was awake and actually be sleeping and it would only last for like 10 mins, but the only way I knew I was asleep was because I would dream something odd..but I would swear I could feel that I was awake.

You have been addicted to opiates for a while and at high amounts, so everything is going to be off for you...But you will get through it and I am here to help in any way I can...

Lisa
687729 tn?1397992727
Hi CJ,
Like yourself, I am brand-new to this forum - and to narcotic withdrawal.  I posted my first complaint/question yesterday morning after three days without Methadone and three days of sweating and two days of diarrhea.  I still can't sleep, but the sweating/freezing is reduced and thank God the diarrhea seems to be over.  Hang in there, pal.  It looks like we've got some good friends out there.
Avatar universal
Hi Nick,

i cant even imagine what cold turkey would be like!  my doc offered me cold turkey with suboxone or the taper-off plan that i chose.  

Keep me posted on your progress and symptoms if you don't mind...it's be good to hear what other people experience.  I'm running into some odd symptoms that i didn't see coming.  The strangest, which after some research I found isn't unique to me, is an exaggerated libido.

My pain is also reaching new heights.  I thought that if I came off the meds, after awhile, the pain would level out, but I'm beginning to doubt that theory.  I am scheduled to decrease my fentanyl another 50% to a 12mcg patch this coming saturday and if the pain increases again, I may be forced to give up this whole endeavor.

good luck and thanks

-cj
687729 tn?1397992727
Brag, brag, brag.... I got your increased libido, cj.
Just joking.  :-)  Congratulations.
Actually, I've experienced some positive changes in that direction, myself, a couple mornings, and I'm almost 60.  Haven't had that kind of morning since I started on prescribed narcotics 2 1/2 years ago.  
Now, I just had back surgery (a fusion and  decompression for spinal stenosis) exactly four weeks ago....  It's on top of two other surgeries and the pain is not so pleasant; so it's hard to focus on anything else that's hard.
Going back to the detox, though..... I am happy to report that, while I still feel like I'm freezing all the time, flannel sheets on the bed have helped.   And I'm not having Stephen King-type nightmares.... at least the past two nights.  So, that's wonderful.
I'm taking a homeopathic product for pain called Arnica Montana 200X - got it at a health food store - and it might be helping.  I can't really tell.  
Well, I have to get up and walk around.  Good luck to you, cj, and HAPPY THANKSGIVING.
ps.  A guided meditation CD called Break Through Pain has helped me in dealing with pain on occasion:  but you have to set aside the time to do it and stretch out on a bed for awhile.
Avatar universal
I just wanted to tell you guys this - my 65 yr old father has serious chronic pain, he was on percs and/or oxys for the last 30+ years. He's now been off of them for 29 days. During the detox process and for the first couple of weeks his pain level was high. But since then it has decreased dramatically and leveled out to a '2' on the '1-10' scale. He's also been taking neurontin (generic=gabapentin) prescribed by his doctor - it's non narcotic. It's primarily used for epileptics but it also works well for pain and anxiety. I'm not sure if that's something that would work for you guys but I thought I'd mention it just in case. Hope it's helpful!  :)

Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
The first signs of HIV may feel like the flu, with aches and a fever.
Frequency of HIV testing depends on your risk.